Flood, Cabell
- When
- September 17, 11:00 AM EST to September 21, 12:00 PM EST
- Where
- Cabell forecast zone
- Property damage
- $1.0 million
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.420, -82.242 (the zone’s center; the record gives no point)
As the weakening Hurricane Ivan moved inland across Alabama, light rain began in southern West Virginia on the morning of the 16th. The rain shield moved into northern counties overnight.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
As the weakening Hurricane Ivan moved inland across Alabama, light rain began in southern West Virginia on the morning of the 16th. The rain shield moved into northern counties overnight. Heavy rain began before dawn on the 17th around Huntington. The heavier rain moved up the Ohio River counties and engulfed the Ravenswood, Parkersburg, and Sistersville vicinity during the mid morning on the 17th. The heavy rain continue along the Ohio River counties into the mid afternoon, before lifting north and east. The more significant rain rates pivoted through central West Virginia during the late afternoon hours on the 17th before diminishing to drizzle after dark that evening. The low pressure remains of Ivan moved northeast through eastern Tennessee that afternoon, then through southwest Virginia during the evening. The storm moved off the coast during the 18th. A 30 to 36 hour duration event dumped 3.5 to 6 inches of rain. The upper range was concentrated along the Ohio River counties from Huntington through Parkersburg. A secondary maximum in the rain ran south from Parkersburg into northern Kanawha County. Preliminary storm totals from cooperative observers had R C Byrd Lock and Dam with 5.9 inches, Elizabeth 5.0 inches, Wayne 4.9 inches, Sandyville 4.8 inches, downtown Huntington 4.7 inches, downtown Parkersburg 4.6 inches, Ripley 4.5 inches, Charleston 4.2 inches, Huntington and Parkersburg airports 4.1 inches, and Middlebourne with 3.8 inches. Since the remains of Hurricane Frances were just 8 days prior to this rain, small stream flooding was more significant with the remnants of Ivan. Some of the same streams went higher than earlier in the month. Residents of Enslow Park in Huntington, for example, were evacuated due to flooding from Fourpole Creek. Many secondary roads were blocked and closed by small stream flooding during the afternoon and early evening on the 17th. Kanawha Twomile flooded Bonham Elementary School in Kanawha County with 1 to 2.5 feet of water. Maintenance men for the school had to scramble up a ladder to the school roof, to wait out the high water. One of the workers said, "almost like a flip of your finger, that's how fast it happened. It was unreal." During that Friday evening the 17th, a 32 year old male was walking west of Harts in Lincoln County and fell into swollen Frances Creek. He drowned and his body was discovered the next day. Preliminary findings from a state police investigation indicated the man was under the influence of either alcohol or illegal drugs.Most of the small stream flooding receded by late Friday evening the 17th. However, even heavier rain fell over the northern panhandle of West Virginia into western Pennsylvania. Rain amounts of 6 to 8 inches were more common there. As a result, the main stem of the Ohio River rose 1 to 2 feet per hour during the evening of the 17th in the Sistersville to Parkersburg vicinity. For example, at Parkersburg the Ohio River rose from 25.6 feet at 1600E to 33.0 feet at 2200E on the 17th. A slower but steady rise continue into Saturday the 18th. Moderate to major river flooding occurred on the 18th and 19th from the Sistersville vicinity on down through Saint Marys, Williamstown, Vienna, Parkersburg, Ravenswood, and Point Pleasant. The flood wall protected the city of Parkersburg. Backwater also caused flooding, sometimes a few miles from the Ohio River. One example, was along the lower reaches of the Little Kanawha River in Wood County. The crest on the Ohio River dampened below the mouth of the Kanawha River, with mostly minor river flooding through Huntington and Kenova. Specific crests include Willow Island Lock and Dam 44.8 feet, Marietta 2SW 42.4 feet, Parkersburg 43.7 feet, Belleville Lock and Dam 45.8 feet, Racine Lock and Dam 50.2 feet, Point Pleasant 44.6 feet, R C Byrd Lock and Dam 51 feet, and Huntington 51.3 feet. At Parkersburg, the crest was the highest level in 40 years. Back in March 1964, the river reached 45.2 feet at Parkersburg.A FEMA disaster was declared. See declaration 1558 for details. However, the worst damage in West Virginia with this disaster was in the northern panhandle counties, compared to further south. In terms of damage to housing, Tyler County had 5 destroyed and 19 with major damage. Pleasants County had 21 homes destroyed and 10 homes with major damage. Wood County reported several hundred homes affected. The Red Cross reported 19 homes destroyed in Wood County. Wirt County had 21 homes destroyed and 10 with major damage. Jackson County had 14 homes with major damage. Mason County had no homes destroyed, with around 50 dwellings affected. Cabell County reported 5 homes with major damage. Wayne County had 8 homes with major damage. Mingo County saw 15 homes with major damage. Kanawha County reported 8 homes destroyed and 12 homes with major damage. Tyler County reported around 30 businesses destroyed and 8 with major damage. Repairs to the Barboursville sewage system were around $200,000.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Sep 17, 9:36 AM EST, 1 hour 24 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE CHARLESTON WV 1036 AM EDT FRI SEP 17 2004 .SHORT TERM (REST OF TODAY THROUGH SATURDAY)... CERTAINLY A BUSY TIME IN THE OLDE WEATHER OFFICE. SCENARIO DEVELOPING ABOUT AS EXPECTED...WITH SERIOUS FLOODING NOW DEVELOPING ACROSS NE KY THRU SE OHIO...AND ALONG THE OHIO RIVER COUNTIES OF WEST VIRGINIA. SEVERAL FLOOD WARNINGS ARE NOW POSTED. WILL GET WORST THERE BEFORE BETTER. THRU 10 AM...MAXIMUM STORM TOTAL OF 3.5 INCHES IN JACKSON OHIO. MCARTHER OHIO HAD A STORM TOTAL OF 3.6 INCHES THRU 10 AM. WITH NORTH WINDS LOWERD MAXIMUM TEMPERATURES ALONG OHIO RIVER COUNTIES. WE CONTINUE TO EXPECT THE BEST LOW LEVEL MOISTURE CONVERGENCE TO RUN ALONG THE OHIO RIVER COUNTIES AND LIFTING NE - NOT E - TOWARD HLG/PIT DURING THE 21 TO 00Z TIME FRAME. SO WE EXPECT LESS SUPPORT FOR THE CRW-CKB CORRIDOR...BUT STILL AN INCHREASE IN RAIN FOR THE 18 TO 00Z PERIOD. THE SE FLOW OF 16 C DEW POINTS AT 850 MB WILL STILL CAUSE A SECONDARY MAXIMUM ON EASTERN SLOPES...WITH THEIR HEAVIEST RAIN LIKELY DURING THE 21Z-06Z. HYDROLOGY WILL UPDATE RIVER FORECASTS BY EARLY THIS AFTERNOON. WILL CONTINUE THE TREND OF BREAKING UP THE LOW LEVEL STRATUS CLOUDS SATURDAY MORNING. SO MUCH BRIGHTER SATURDAY AFTERNOON. && .PREVIOUS DISCUSSION... THE FOLLOWING WAS ORIGINALLY ISSUED AT 949 AM EDT FRI SEP 17 2004 LONG TERM (MONDAY THROUGH FRIDAY)... BENIGN WEATHER IN THE LONG RANGE AS AREA UNDERGOES A REX BLOCK MONDAY AND TUESDAY...WHICH TRANSITIONS TO AN OMEGA BLOCK BY DAYS 6 AND 7. LOWERED CLOUDS MONDAY AND TUESDAY WITH A SURFACE ANTICYCLONE AND STRONG SUBSIDENCE...THAT WILL CONTINUE A NEEDED DRYING TREND FOR THE FA. SOUTHERLY WINDS FUNNEL MOISTURE UP THURSDAY AND FRIDAY...SO AN INCREASE IN CLOUDS IS FORECAST. LOTS OF UNCERTAINTY WITH THE TRACK OF JEANNE...SO OPTED NOT TO INSERT POPS AT THIS JUNCTURE AND SEE WHAT UNFOLDS IN THE UPCOMING DAYS. LITTLE ADJUSTMENTS TO MAX/MIN TEMPERATURES. PREVIOUS DISCUSSION... THE FOLLOWING WAS ORIGINALLY ISSUED AT 720 AM EDT FRI SEP 17 2004 AVIATION... TROPICAL DEPRESSION IVAN CONTINUES TO MOVE NORTHEAST TOWARD THE REGION. OUT AHEAD OF THE SYSTEM...MODERATE TO HEAVY RAIN FALL CONTINUE TO MOVE INTO THE AREA AFFECTING THE WESTERN TAF SITES. WITH THE RAIN...THE CEILINGS SHOULD BE RUNNING MVFR RANGE IN THE RAIN...WITH CEILINGS AND VISIBILITIES OCCASIONALLY DROPPING INTO THE IFR RANGE. FOR AREAS TO THE EAST...CKB/EKN...THE CEILINGS AND RAIN FALL THIS MORNING ARE NOT AS LOW. CONDITIONS ARE HOLDING MORE IN THE MVFR RANGE WITH CEILINGS OCCASIONALLY VFR AS THE SOUTHEAST FLOW PROVIDES A BIT OF A DOWNSLOPE/SINKING MOTION. AS THE DAY MOVES ON...THE SURFACE LOW WILL TRACK EAST OF THE AREA INTO SOUTHERN VIRGINIA. THIS WILL TURN THE FLOW OVER THE OHIO VALLEY TO THE NORTHWEST. THIS WILL INCREASE THE WINDS DURING THE EARLY EVENING HOURS. ALSO...AS THE FLOW TURNS...THE BAND OF HEAVY PRECIPITATION WILL SHIFT FROM AREAS ALONG THE OHIO RIVER EASTWARD INTO THE MOUNTAINS. THIS WILL CAUSE CEILINGS AND VISIBILITIES TO DROP INTO THE IFR RANGE IN THE MOUNTAINS. DRIER AIR WILL TRY AND FEED INTO THE NORTHWESTERN PART OF THE AREA...WHICH WILL BRING AN END TO RAIN...BUT CEILING AND VISIBILITY SHOULD REMAIN IN THE MVFR RANGE AS THE LOW LEVEL MOISTURE SHOULD PERSIST. PREVIOUS DISCUSSION... THE FOLLOWING WAS ORIGINALLY ISSUED AT 455 AM EDT FRI SEP 17 2004 SHORT TERM (REST OF TONIGHT)... THE REMNANTS OF HURRICANE IVAN CONTINUE TO MOVE SLOWLY NORTHEAST THIS MORNING. A WIDE SWATH OF RAIN IS ASSOCIATED WITH THIS SYSTEM...AND LOOKING AT RADAR...THE HEAVIEST OF THE RAIN ON THE NORTHWEST SIDE LOOKS TO BE SETTING UP ACROSS EAST CENTRAL KENTUCKY NORTHEASTWARD THROUGH SOUTHEAST OHIO. THE MODELS SHOW THAT THIS AREA OF RAIN SHOULD REMAIN IN THE AREA THROUGH ABOUT 18Z BEFORE BEGINNING A TRANSITION TO THE EAST AS THE CENTER OF THE SYSTEM SLIDES NORTHEASTWARD INTO SW VA BY EVENING. EAST OF THE CENTER...THE PRECIPITATION APPEARS AS IF IT WILL BE MORE BANDED WITH PERIODS OF VERY HEAVY TROPICAL RAIN...WHICH SHOULD IMPACT AREAS TO THE EAST OF CRW/CKB. TO THE WEST...THIS IS MORE OF THE STRATIFORM/PERSISTENT RAIN FALL. OVERALL...THIS LEADS TO RAIN FALL AMOUNTS OF 2 TO 4 INCHES THROUGH 00Z. THIS EVENING...THE BAND OF STRATIFORM RAINFALL WILL SHIFT EASTWARD AS THE CENTER MOVES EAST OF THE MOUNTAINS. THIS EASTWARD SHIFT WILL ALLOW THE PRECIPITATION TO SLOWLY TAPER OFF FROM WEST TO EAST DURING THE EVENING AND OVERNIGHT HOURS. FOR TEMPERATURES TODAY...WITH THE SITUATION SIMILAR TO LAST WEEK WITH FRANCES REMNANTS...LOOKED AT HIGHS FROM THAT DAY FOR GUIDANCE. THOSE VALUES WERE CLOSE TO THE GUIDANCE FOR TODAY. THAT GAVE A LITTLE MORE CONFIDENCE TO WARM THE SOME OF THE EASTERN SITES A BIT WHILE KEEPING ALMOST NO DIURNAL IN THE WEST FOR TODAY. TONIGHT HOWEVER...THE GUIDANCE...WHILE WELL CLUSTERED...MAY BE TOO COOL GIVEN THE AMOUNT OF CLOUDS AND MOISTURE THAT WILL BE ON THE GROUND. FOR NOW HAVE GONE TOWARD THE WARMER EDGE OF THE GUIDANCE...BUT WOULD NOT BE SURPRISED IF LOW END UP SEVERAL DEGREES MILDER LONG TERM (SATURDAY THROUGH FRIDAY)... MODELS THIS RUN ARE QUICKER PULLING IVAN OFF TO THE EAST ON SATURDAY. ETA IS THE FASTEST...WITH AVN A BIT SLOWER. WILL TREND FASTER...BUT NOT AS QUICK AS THE ETA. AVN HAS SOME VERY COOL TEMPERATURES ON SATURDAY BUT THESE SEEM TO BE THE RESULT OF MAKING A DYNAMICALLY INDUCED COLD CORE CENTER ON IVAN. THIS SEEM UNREALISTIC...SO WILL IGNORE THE AVN TEMPERATURES. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. VA...NONE. KY...NONE. OH...NONE. && SHORT TERM...BATTY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 545 AM EDT FRI SEP 17 2004 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-181000- ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA- CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV- FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV- JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV- LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH- NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV- RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV- VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV- WYOMING WV- INCLUDING THE CITIES OF...ASHLAND...ATHENS...BECKLEY...BUCKHANNON... CHARLESTON...CLARKSBURG...CLAY...CLINTWOOD...DURBIN...ELIZABETH... ELKINS...FAYETTEVILLE...GALLIPOLIS...GLENVILLE...GRAFTON... GRANTSVILLE...GRAYSON...GREENUP...GRUNDY...HAMLIN...HARRISVILLE... HUNTINGTON...IRONTON...JACKSON...LOGAN...LOUISA...MADISON... MARIETTA...MARLINTON...MCARTHUR...MIDDLEBOURNE...NEW LEXINGTON... PARKERSBURG...PHILIPPI...PINEVILLE...POINT PLEASANT...POMEROY... RIPLEY...ROCK CAVE...SNOWSHOE...SPENCER...STONEWALL JACKSON LAKE... SUMMERSVILLE...SUTTON...WAYNE...WEBSTER SPRINGS...WELCH... WEST UNION...WESTON...WILLIAMSON AND WINFIELD 545 AM EDT FRI SEP 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO... NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... THE RAINFALL ASSOCIATED WITH TROPICAL DEPRESSION IVAN HAS MOVED INTO THE REGION THIS MORNING. RAINFALL TOTALS OF 3 TO 6 INCHES TODAY AND TONIGHT COULD LEAD TO FLOODING...THUS A FLOOD WATCH IS IN EFFECT THROUGH 8 PM SATURDAY NIGHT. .DAYS TWO THROUGH SEVEN... THE REMNANTS OF HURRICANE IVAN WILL DRIFT SLOWLY SOUTHWARD ON SATURDAY...WITH HEAVY RAINFALL ENDING. HOWEVER...FLOODING PROBLEMS COULD CONTINUE...INCLUDING RIVER FLOODING. ALTHOUGH ANY LOCATION IS SUSCEPTIBLE TO FLOODING...THE RIVERS MOST AT RISK ARE THE LITTLE SANDY...HOCKING...AND OHIO RIVERS. FLOOD WATCHES AND SOME RIVER FLOOD WARNINGS ARE CURRENTLY IN EFFECT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY FLOODING OBSERVED TO THE NATIONAL WEATHER SERVICE.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
915 AM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0913 AM FLOOD ASHLAND 38.46N 82.64W
09/17/2004 BOYD KY EMERGENCY MNGR
NUMEROUS ROADS FLOODED THROUGHOUT THE COUNTY...TRACE RD
FLOODED...STRAIGHT CREEK RD AT COBB FORK...AND HATCHERY
ROAD OFF LITTLE GARNER.
&&
29The national radar mosaic for the moment the first event began.
14 flood. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Flood, Lincoln | 2004-09-17 | 32 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2004Every state in 2004This day in weather historyWarnings in West Virginia, September 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423793, 5423797, 5423794, 5423795, 5423796, 5423798, 5423799, 5423800, 5423801, 5423802, 5423806, 5423803, 5423804, 5423805.